Georgia, 2020Flood in Georgia, February 19 to 21, 2020
February 19 to 21, 2020 · NWS CAE · 1 event in 1 county or zone
Heavy rain (around 3 inches) fell over an area where already saturated soils and high river levels were in place from previous heavy rain events, leading to several creeks and streams gradually overflowing their banks and flooding several roads and bridges.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- $5,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain (around 3 inches) fell over an area where already saturated soils and high river levels were in place from previous heavy rain events, leading to several creeks and streams gradually overflowing their banks and flooding several roads and bridges.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Feb 19, 4:15 AM EST, 1 hour 45 minutes earlier.
Area forecast discussion, Feb 19, 4:15 AM EST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
415 AM EST Wed Feb 19 2020
.SYNOPSIS...
A cold front will push south of the area today. Low pressure
will develop off the Southeast Coast Thursday. The low will
shift farther off the coast Thursday night. A dry pressure ridge
will approach Friday and extend through the region Saturday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Zonal upper level flow with broad trough in eastern Canada/Great
lakes west to the upper Midwest. Several short waves moving
through the region today with the strongest this morning aiding
lift. Area remains in favorable upper level jet region this
morning with strong upper level divergence. Cold front in the
Upstate at 08z will move slowly south through the area by this
afternoon. Ridge in the Carolina mountains to West VA. will
build in behind the front. With deep moisture across the area
and continued moisture flux/broad lift this morning...widespread
mainly light rain will continue but focus mainly across the
south Midlands and CSRA ahead of the front. Any isentropic lift
appears weak and mainly in the coastal plain later this morning.
So categorical pops this morning lowering to chance rain
through the day especially in the north Midlands after 18z
behind the front.
The max temperatures will likely be this morning. With cold
advection developing expect falling temperatures in the
afternoon with a northeast wind to 15 mph under overcast skies.
Tonight...There will be a break in the precipitation early this
evening, however after midnight expect rain to re-develop from
south to north especially after 09z as moisture flux and
isentropic lift noticeably increases. In-situ wedge evolving
across the region. QPF relatively light during the overnight
period. Temperatures falling into the low 40s.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY/...
Thursday, high pressure in the Midwest will direct cold air into
the forecast area. The models have been consistent depicting a
wave developing along the front just south of the forecast area
with associated deep moisture especially in the south part. The
NAM, GFS, and ECMWF MOS have categorical pops. Model forecast
soundings indicate a rain and snow mix developing in the north
part late in the afternoon. The NAM and GFS keep surface wet
bulb temperatures above freezing during the day so there is a
diminished threat of travel troubles beyond normal issues on
rain-soaked roadways.
Thursday night, the low is forecast to shift farther off the
coast. Further cooling will occur on the backside of the
departing low. Precipitation should end from west to east. We
used a top-down method with the GFS and forecasted a rain and
snow mix shifting farther south. The mix may reach a Saluda,
Columbia, and Bishopville line. Little to no snow accumulation
is expected at this time due to a combination of temperatures
above freezing and surfaces generally being warm. The main issue
may be black ice as temperatures drop below freezing just after
the precipitation departs late Friday night.
Friday, The main issue may be lingering black ice early in the
morning. Otherwise, it will be sunny with a pressure ridge
building into the area from the west. The temperature guidance
was close with readings above freezing by 1000 am. Expect
afternoon highs in the lower and middle 40s.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
The models are consistent showing a dry pressure ridge in the
region Friday night and Saturday. It will be cold especially
Friday night. The models have lows mainly in the middle 20s.
The ridge is forecast to be off the coast Sunday with
moderating temperatures. Increased moisture is forecast for
Sunday night and Monday ahead of another frontal system. The
front may linger in the region Tuesday. The GFS and ECMWF MOS
indicate the highest pops Monday.
&&
.AVIATION /09Z WEDNESDAY THROUGH SUNDAY/...
High confidence in restrictions dominating the period.
IFR ceilings are in place at all of the terminals this evening
and are expected to continue overnight. Visibilities have
fluctuated between categories quite a bit, but generally MVFR
visibilities expected overnight with fluctuations to IFR in
heavier rain bands. A cold front will move into the area
overnight and shift east on Wednesday with rain continuing
through much of the day Wednesday. Models indicate ceilings
improving to IFR and potentially even MVFR towards the very end
of the period. Confidence was too low to bring ceilings all the
way up to MVFR levels, but do show some improvement through the
day as the front shifts east and the rain chances lower. Light
southerly winds this evening will rotate to northerly by 12Z
Tuesday behind the front and will veer to northeasterly through
the day and pick up to 8 to 10 knots with gusts of 15 to 20
knots.
EXTENDED AVIATION OUTLOOK...Restrictions in rain and fog
expected to continue Wednesday night through Thursday night as
a frontal boundary moves through the region. Conditions will
improve for Friday and Saturday before another area of low
pressure threatens some restrictions by late in the weekend.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
&&
SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...99
Hazardous weather outlook, Feb 19, 4:22 AM EST, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
422 AM EST Wed Feb 19 2020
GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
201000-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
422 AM EST Wed Feb 19 2020
This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazard.
River Flood Warnings.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Temperatures will drop below freezing over much of the area just
after precipitation ends Thursday night. Black ice may be an issue
late Thursday night and early Friday morning.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazard.
River Flood Warnings.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Flood, Burke
- When
- February 19, 6:00 AM EST to February 21, 6:00 PM EST
- Where
- Burke County, 1.87 mi WNW of Gough to 1.38 mi W of Rosier
- Cause
- Heavy Rain
- Property damage
- $10,000
- Crop damage
- $5,000
- Reported by
- County Official
- Coordinates
- 33.090, -82.260
Burke Co Emergency Mgmt and broadcast media reported several roads closed across central, southern, and western Burke Co, mainly to the south and southwest of Waynesboro, due to small stream flooding. Most of the flooded roads were located where the roads crossed Buckhead Creek, Eightmile Creek, Beaverdam Creek, Rosemary Creek, and Mill Creek, all tributaries of the already flooded Ogeechee River downstream.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Kansas, February 19 to 20, 20203 injured · 4 events
- High Surf in Hawaii, February 19 to 21, 20208 events
- Winter Weather in Iowa, February 19, 20204 events
- Winter Weather in Kansas, February 19 to 20, 20203 events
- Lake-Effect Snow in New York, February 19 to 20, 20203 events
- Winter Weather in South Dakota, February 19, 20202 events
- Winter Weather in Nebraska, February 19, 20202 events
- Blizzard and High Wind in Alaska, February 19 to 21, 202075 kt wind · 2 events
- Funnel Cloud in Florida, February 19, 20201 event
- Lake-Effect Snow in New York, February 19 to 20, 20201 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 869587.